New Jersey, 2003Strong Wind in New Jersey, February 12, 2003
February 12, 2003 · NWS PHI · 16 events in 16 counties and zones
A strong cold front moved through New Jersey during the morning of the 12th. Gusty west winds accompanied the cold frontal passage (as did some showers with briefly heavy snow in the northern part of the state) and continued for several hours into the first half of the afternoon.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through New Jersey during the morning of the 12th. Gusty west winds accompanied the cold frontal passage (as did some showers with briefly heavy snow in the northern part of the state) and continued for several hours into the first half of the afternoon. Peak wind gusts averaged around 45 mph inland and up to around 55 mph along the shore. The gusty winds caused blowing and drifting snow, especially on roadways with western exposure. The worst reported problems were on New Jersey State Route 49 in Pennsville (Salem County) and U.S. Route 206 in Somerset County. In Matawan, about 500 persons lost power for about five hours after a pine tree was knocked down. Peak wind gusts included 57 mph in Sandy Hook (Monmouth County), 55 mph in Barnegat (Ocean County), 50 mph in Lawrenceville (Mercer County), 48 mph at the Atlantic City International Airport and Cape May Harbor (Cape May County) and 44 mph in Lumberton (Burlington County) and Millville (Cumberland County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 4:26 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 12, 4:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 AM EST WED FEB 12 2003
COLD FRONT NOW POSITIONED ACROSS WESTERN PA SLATED TO TRACK THROUGH
THE CWA THIS MORNING. AS ALREADY HIGHLIGHTED...WINDS WILL BE MORE OF
A FACTOR COMPARED TO THE SNOW SHOWERS THE FRONT WILL PRODUCE. WITH
H8 WINDS 50 KT OR GREATER...ABSOLUTE VALUE 6 HOUR SURFACE PRESSURE
CHANGE COUPLETS PROGGED TO BE GREATER THAN 20 MB...FAVORABLE LAPSE
RATES...AND MODERATE NVA...WILL ISSUE A WIND ADVISORY THIS MORNING.
ALL THE ABOVE DIMINISH BY MID AFTERNOON...ALTHOUGH IT WILL REMAIN
WINDY. THANKS OKX...BGM...CTP...LWX...AKQ.
QUIET THROUGHOUT MOST OF THE CWA AFTER THIS MORNING/S WIND EVENT
UNTIL THE WEEKEND. THE EXCEPTION WILL BE THE EXTREME NORTHERN ZONES
AS CYCLONIC FLOW ADVECTS POSSIBLE SNOW FLURRIES ACROSS THE AREA.
THE GFS IS REMAINING FAIRLY CONSISTENT WITH EJECTING ENERGY OUT OF
THE NOW CLOSED CALIFORNIA LOW. THIS ENERGY IS PROGGED TO AFFECT THE
CWA AS EARLY AS FRIDAY. AS THE MAIN H5 LOW OPENS UP AND TRACKS TO
THE EAST...SURFACE DEVELOPMENT IS EXPECTED ACROSS THE SOUTHERN TIER
OF STATES. BY 00Z MON...THE GFS SHIFTS THE SURFACE LOW OVER CAPE
HATTERAS. BECAUSE OF THE CONSISTENCY THUS FAR WILL LEAVE THE
EXTENDED AS IS...INCLUDING THE THREAT OF FREEZING RAIN DUE TO
SOUNDINGS/TOP DOWN METHOD. ONE CONCERN AT THE MOMENT IS TIMING AS
MODELS HAVE A QUICK BIAS WITH OPENING CLOSED SYSTEMS AND BREAKING
DOWN BLOCKING PATTERNS.
GALES ARE UP ON THE MARINE EVERYWHERE.
THE NPW WILL BE OUT AROUND 500 AM.
FCSTID = 29
MPO 21 5 19 3 / 30 20 20 10
ABE 25 10 24 8 / 20 20 20 10
RDG 26 12 25 10 / 20 10 10 10
PHL 32 16 31 15 / 20 10 10 10
12N 23 6 22 4 / 30 20 20 10
SMQ 28 12 27 11 / 20 10 10 10
TTN 30 16 29 15 / 20 10 10 10
MIV 32 11 31 10 / 20 10 10 10
ACY 32 15 31 14 / 20 10 10 10
ILG 31 15 30 14 / 20 10 10 10
DOV 35 15 34 14 / 20 10 10 10
GED 37 17 36 16 / 20 10 10 10
ESN 36 18 35 17 / 20 10 10 10
.PHI...
DE...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES DEZ001>004.
MD...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES MDZ008...
MDZ012...MDZ015...MDZ019>020.
NJ...WIND ADVISORY THROUGH EARLY AFTERNOON FOR ZONES NJZ001...
NJZ007>010...NJZ012>026...NJZ027.
PA...WIND ADVISORY THROUGH EARLY AFTERNOON ZONES PAZ054>055...
PAZ060>062...PAZ067>071.
MARINE...GALES FOR TODAY ZONES ANZ450>455...ANZ430...ANZ431.
KRUZDLOHazardous weather outlook, Feb 12, 5:16 AM EST, 1 hour 44 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121215-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 AM EST WED FEB 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
A WIND ADVISORY IS IN EFFECT THROUGH EARLY AFTERNOON. WEST WINDS OF
20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED. PLEASE
REFER TO KPHI WWUS71 PHLNPWPHI FOR MORE DETAILS. A GALE WARNING IS
ALSO IN EFFECT FOR THE COASTS OF NEW JERSEY AND DELAWARE AS WELL AS
DELAWARE BAY. FOR MORE INFORMATION...PLEASE REFER TO KPHI FZUS51
PHLCWFPHL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SIGNIFICANT MIXED PRECIPITATION EVENT COULD OCCUR LATE FRIDAY INTO
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KRUZDLO
Strong Wind, Camden
- When
- February 12, 7:00 AM EST to 3:00 PM EST
- Where
- Camden forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
Strong Wind, Gloucester
- When
- February 12, 7:00 AM EST to 3:00 PM EST
- Where
- Gloucester forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.717, -75.142 (the zone’s center; the record gives no point)
Strong Wind, Mercer
- When
- February 12, 7:00 AM EST to 3:00 PM EST
- Where
- Mercer forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
Strong Wind, Northwestern Burlington
- When
- February 12, 7:00 AM EST to 3:00 PM EST
- Where
- Northwestern Burlington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Strong Wind, Salem
- When
- February 12, 7:00 AM EST to 3:00 PM EST
- Where
- Salem forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.577, -75.358 (the zone’s center; the record gives no point)
Strong Wind, Middlesex
- When
- February 12, 8:00 AM EST to 3:00 PM EST
- Where
- Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
Strong Wind, Cumberland
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Cumberland forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.328, -75.129 (the zone’s center; the record gives no point)
Strong Wind, Eastern Atlantic
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Strong Wind, Eastern Cape May
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Eastern Cape May forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Strong Wind, Eastern Monmouth
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Eastern Ocean
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Eastern Ocean forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Strong Wind, Southeastern Burlington
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Southeastern Burlington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Strong Wind, Western Atlantic
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Western Atlantic forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Strong Wind, Western Cape May
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Western Cape May forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Strong Wind, Western Monmouth
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Western Monmouth forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Western Ocean
- When
- February 12, 9:00 AM EST to 3:00 PM EST
- Where
- Western Ocean forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, February 12, 2003$1.3 million · 55 kt wind · 6 events
- Heavy Snow in New York, February 12 to 13, 2003$250,000 · 4 events
- High Wind in Pennsylvania, February 12, 2003$85,000 · 53 kt wind · 2 events
- Heavy Snow in New York, February 12, 2003$60,000 · 3 events
- Strong Wind in Pennsylvania, February 12, 2003$1,000 · 10 events
- Winter Weather in Colorado, February 12 to 14, 20037 events
- Strong Wind in Maryland, February 12, 2003$1,000 · 5 events
- Winter Weather in Maine, February 12, 20035 events
- Strong Wind in Delaware, February 12, 2003$1,000 · 4 events
- Flooding in California, February 12, 20033 events
- High Wind in Ohio, February 12, 2003$1,000 · 55 kt wind · 1 event
- Heavy Snow in Alaska, February 12 to 13, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347533, 5347539, 5347540, 5347542, 5347543, 5347541, 5347534, 5347535, 5347536, 5347537, 5347538, 5347544, 5347545, 5347546, 5347547, 5347548.